Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Quad Cities, IA

July 3, 2020Lee County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Jul 3, 2020, 5:57 AM CDT for Lee County, Iowa; Clark County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 5:57 AM CDT (10:57 UTC)
Expired
Jul 3, 2020, 10:05 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Lee County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:05 AM CDTFLASH FLOODRevere, MOWATER OVER GRAVEL ROAD OFF ROUTE C NEAR REVERE.
Jul 3, 7:28 AM CDTFLASH FLOOD2 N Wayland, MODELAYED REPORT. WATER OVER ROUTE C NEAR HIGHWAY 27.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS53 KDVN 031057
FFWDVN
IAC111-MOC045-031700-
/O.NEW.KDVN.FF.W.0028.200703T1057Z-200703T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
557 AM CDT Fri Jul 3 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Lee County in southeastern Iowa...
  Central Clark County in northeastern Missouri...

* Until noon CDT Friday.

* At 554 AM CDT, Doppler radar indicated a stationary band of heavy 
  rain across the area. Radar estimates 1 to 2 inches of rain has 
  fallen over the past hour on very moist ground. Flash flooding is 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Kahoka, Nauvoo, Montrose, Wayland, St. Francisville, Revere, Keokuk
  Airport, Summitville, Vincennes, Clark City, Peaksville, Bluff
  Park, Galland, Argyle and Battle of Athens Campground.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4032 9152 4047 9178 4058 9171 4054 9141
      4054 9140 4052 9138 4047 9137 4046 9153

FLASH FLOOD...RADAR INDICATED

$$

08
2 follow-up statements
346 
WGUS73 KDVN 031140
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
640 AM CDT Fri Jul 3 2020

IAC111-MOC045-031700-
/O.CON.KDVN.FF.W.0028.000000T0000Z-200703T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IA-Clark MO-
640 AM CDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FRIDAY
FOR SOUTHWESTERN LEE AND CENTRAL CLARK COUNTIES...

At 637 AM CDT, Doppler radar showed the thunderstorms producing the 
heavy rain across the area were weakening. Radar indicates that 1 to 
2 inches of rain has fallen across parts of the warned area. Flash 
flooding is expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Kahoka, Nauvoo, Montrose, Wayland, St. Francisville, Revere, Keokuk
Airport, Summitville, Vincennes, Clark City, Peaksville, Bluff Park,
Galland, Argyle and Battle of Athens Campground.

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4032 9152 4047 9178 4058 9171 4054 9141
      4054 9140 4052 9138 4047 9137 4046 9153

FLASH FLOOD...RADAR INDICATED

$$

08
434 
WGUS73 KDVN 031505
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1005 AM CDT Fri Jul 3 2020

IAC111-MOC045-031515-
/O.CAN.KDVN.FF.W.0028.000000T0000Z-200703T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IA-Clark MO-
1005 AM CDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LEE AND CENTRAL CLARK
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4032 9152 4047 9178 4058 9171 4054 9141
      4054 9140 4052 9138 4047 9137 4046 9153

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:47 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:47 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
247 AM CDT Fri Jul 3 2020

.SYNOPSIS...
Issued at 246 AM CDT Fri Jul 3 2020

06Z surface data has high pressure over the upper Midwest while a
frontal boundary ran from southeast Colorado into the Tennessee
Valley. Dew points were in the 60s and 70s across the Midwest.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 246 AM CDT Fri Jul 3 2020

Through sunrise the slowly filling upper low across the area will
continue to create isolated showers south of an Ottumwa, IA to
Galesburg, IL line.

Very warm and humid conditions will continue Friday. The morning
hours will remain dry with isolated diurnal showers and
thunderstorms developing during the afternoon. Maximum coverage
(still only 15-20 percent) will be achieved from 3 to 6 PM before
slowly dissipating with sunset.

Friday night generally looks to be quiet but humid. However I would
not be surprised if some isolated showers develop overnight.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 246 AM CDT Fri Jul 3 2020

July 4th, will be a hot and humid day with widespread dry
conditions, but heat levels do not appear to dangerous.

Dewpoints should actually lower a bit through the day as the mixing
depth increases. Look for dewpoints to drop to the mid 60s in the
afternoon, and with highs reaching the upper 80s to lower 90s, the
heat index readings will not be much higher  at all. By 9 PM (for
those seeing fireworks outdoors) heat index levels in the mid 80s
are forecast. This is a again, a typical summer evening.

The holiday weekend will continue the dry and warm forecast through
Monday, with ridging aloft, and only a slight increase in moisture
through a gradual shift to southerly winds. Highs each day continue
to look in the 90 degree +/- 1 through Monday. The upper ridge will
very slowly flatten during this period, and by Monday night, the GFS
and GEM both suggest the westerlies aloft will push south into Iowa,
and with that, there a low chance that both boundaries from
convection, and possible decaying storm clusters may enter the CWA
from the northwest.

Thus, from Monday night through the remainder of the forecast late
in the week, there is a chance for storms, but most hours will be
dry. This not due to the spurious model QPF found in the GEM or GFS,
or the dry QPF fields of the ECMWF runs, but rather, the position of
the southern edge of the mid level flow (most easily diagnosed
through the 500H fields). The farther into the week this pattern
continues, the farther south the boundaries from storms may push, as
short waves farther north trigger storms that tend to move
southeast/south towards the CAPE pool over the Midwest and
Mississippi Valley. That CAPE pool will be building over us, and for
our daily temperatures that means hot and humid, with highs in the
lower 90s and dewpoints around the lower 70s. Heat index readings in
the mid 90s to upper 90s are possible Tuesday through Thursday.

That said, as the EC directly shows, there is no dependable rain
threat in the extended, and though that good news for seeing river
levels fall, for those that missed the recent rains, the dry
conditions will tend towards very dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1230 AM CDT Fri Jul 3 2020

VFR conditions will be seen through 18z/03 as an upper level low
remains across the area. After 18z/03 daytime heating will
initiate isolated SHRA/TSRA across eastern Iowa and northern
Illinois. The probability of a SHRA/TSRA impacting a TAF site is 5
percent at best. If a SHRA/TSRA does impact a TAF site a brief
period of MVFR/IFR conditions are possible depending upon the
strength of the convective cell.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...08
Hazardous weather outlook, Jul 3, 3:33 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
333 AM CDT Fri Jul 3 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
333 AM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Very warm and humid conditions will be seen today with peak
afternoon heat index readings of 90 to 95.

Isolated afternoon and evening thunderstorms will be possible
today but no severe weather is expected.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will be seen through the period with
afternoon heat index readings in the 90s.

Thunderstorms will be possible each day from Monday afternoon
through Thursday. It is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 3, 5:27 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
527 AM CDT Fri Jul 3 2020

ILC067-IAC111-MOC045-031200-
Hancock-Lee-Clark-
527 AM CDT Fri Jul 3 2020

...AN AREA OF RAIN AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
HANCOCK...SOUTHWESTERN LEE AND NORTHERN CLARK COUNTIES UNTIL 700 AM
CDT...

At 525 AM CDT, an area of rain with embedded thunderstorms was
located over southern Lee county Iowa and and northeast Clark county
Missouri. The area of rain was nearly stationary.

Locations impacted include...
Keokuk, Kahoka, Nauvoo, Hamilton, Montrose, New Boston, Croton, St.
Francisville, Elvaston, Revere, Keokuk Airport, Nauvoo State Park,
Chambersburg, Ashton, Peaksville, Bluff Park, Galland, Sandusky,
Argyle and Anson.

Locally heavy rainfall is also occurring with this storm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4045 9185 4060 9176 4055 9120 4037 9126
TIME...MOT...LOC 1025Z 089DEG 12KT 4049 9166

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:27 AM CDTSpecial Weather StatementDVNLee93 min

Nearby

Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.